Can Opioids Kill You? | Understanding Opioid Overdoses

Understanding Opioid Overdoses

According to the National Institute on Drug Abuse, the opioid overdose crisis all began in the 1990s when pharmaceutical companies said that prescriptions containing opioids were not addictive. This led to healthcare workers prescribing more of them, ultimately resulting in widespread misuse and addiction. Overdose rates began to increase since the 1990s and in 2018, 46,802 Americans died as a result of an opioid overdose caused by prescription opioids, heroin, and illegally created fentanyl. According to a study published in Medical Care Journal, prescription opioid misuse alone creates an enormous economic burden costing the United States, $78.5 billion a year in healthcare costs, lost productivity, addiction treatment, and criminal justice involvement.

You might be wondering, can you die from an overdose? Yes, you can die from an overdose. Just to give you an idea of how dangerous opioids are, every day in 2018, in the United States, 128 people died after overdosing on opioids. Currently, in the United States, there is a huge issue with misusing and developing an addiction to opioids. Around 21 to 29 percent of patients who are prescribed opioid medication for chronic pain misuse them. Common opioids that are abused are prescription pain relievers, heroin, and synthetic opioids like fentanyl.

Naloxone (Narcan)

Fortunately for many people suffering from an overdose, naloxone was developed to reverse the potentially deadly effects. Naloxone is an emergency medication used in the event of an opioid overdose to block or reverse the effects of opioid medication. It can restore slowed breathing, bring back consciousness, and reverse extreme drowsiness. This medication is to be used in the case of an emergency and should not be used in place of proper medical attention.

Now is the time to seek help. Call us today.

949-276-2886

How It Works

Naloxone works by binding to opioid receptors to prevent opioids from getting into the brain. It can reverse and block the effects of opioids. If a person has shallow breathing or even stops breathing, naloxone quickly restores normal respiration. People who overdose and are given naloxone can experience sudden withdrawal symptoms such as aggression, agitation, restlessness, feelings of unwell, vomiting, nausea, and rapid heartbeats.

There are 3 FDA-approved forms of naloxone, injectible (naloxone), auto-injectable (Evzio), and nasal spray (Narcan). Naloxone comes in liquid form and requires a needle to be injected into a person who is overdosing. It needs to be performed by someone with medical training.

The other two forms of naloxone, Evzio, and Narcan can be used by the friend or family members of a person who is overdosing on opioids. Evzio is an auto-injectable device that enables family members or friends to rapidly inject naloxone, in the case of an overdose, into the outer thigh. Once activated the device verbally speaks to you telling you what to do from there.

Narcan (Naloxone), is the first Food and Drug Administration (FDA) approved nasal form of naloxone that is used for the treatment of a suspected opioid overdose in an emergency. Narcan is a needle-free device that requires no assembly and is sprayed into the nostril while a person who overdoses is laying down. It rapidly reverses the life-threatening effects of an opioid overdose. This emergency medication was developed for first responders, family, friends, and caregivers of a person who is addicted to opioids because most overdose accidents occur in a person who is addicted to opioids house.

What Is an Overdose?

What is an overdose? An opioid overdose occurs when a person takes too much of an opioid drug leading to overstimulation of the opioid pathway in the brain. The signs and symptoms of an overdose vary depending on each person. So, what happens when you overdose? The result of an opioid overdose is decreased respiration, very small or pinpoint pupils in the eyes, slow heartbeats, extreme drowsiness, blue lips or fingertips, snoring or gurgling sounds, unconsciousness, and possibly death. Shallow or stopped breathing happens because opioids fit into the same receptors that affect how a person breathes. If someone is not getting enough oxygen their lips and fingers can turn blue. Lack of oxygen also stops vital organs from functioning properly as the heart and then the brain, which can result in unconsciousness, coma, and even death.

Drug overdose is the leading cause of accidental death in the United States, with opioids being the most common drug taken that causes overdose. How long does it take to die from an overdose? The length of time it takes to die from an overdose varies from person to person. What is known is that within 3 to 5 minutes without oxygen, a person’s brain will start to develop damage soon after that a person will die. With opioid overdoses surviving depends greatly on breathing and oxygen. People who overdose typically slowly stop breathing which happens minutes to even hours after the drug was last used.

Avoiding Overdoses

The most effective way to avoid an overdose is to seek help in recovering from opioid drug addiction. Addiction is a chronic, relapsing disease. Without proper treatment relapsing after trying to detox on your own can result in an overdose. When a person who abused opioids for a while tries to stop using a drug they will have lost much of the prior tolerance they had for that drug. If they relapse and attempt to use the same amount as before they can experience a life-threatening overdose from it.

Finally, the FDA and Department of Drug and Alcohol Programs provide tips on how to prevent and avoid an overdose. The first tip is to speak with a doctor about drug interactions. Taking more than one drug at a time can increase the effects and risks of an overdose. Also, taking a drug regularly can increase a person’s tolerance for it. Tolerance is when the body gets used to a certain amount of the drug and the desired effects wear off. When this happens a person might try to use more of the drug to reach the desired effects. Therefore, it is important to always use the prescribed dose. Finally, only use the correct amount prescribed, know the active ingredients, and know your weight so you take the correct amount for your size.

Are alcohol and drugs ruining your life?

FIND HELP NOW

Finding Help for Overdose

Overdosing is scary. It can result in death if proper treatment is not given in time. Getting help for a loved one or yourself is crucial to stop opioid addiction before an overdose can happen. If you or someone you love is addicted to an opioid, finding a quality rehab facility can help. Rehab clinics can provide medications, support from trained medical and mental health professionals, to ease the detox process and over addiction.

References

Medical disclaimer:

Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.

Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.

Talk with one of our Treatment Specialists!

Call 24/7: 949-276-2886